|Should I switch to Truvada?
May 2, 2009
Hello and thanks in advance for answering this. I have been on my first and only regimen of Sustiva and Epzicom for 9 years with very good results, undetectable viral loads since starting. I have no resistence however my doctor recently suggested I change my regimen to Truvada because of his concerns about heart risks. I am 50 years old with a cholesterol level of about 230. I take Lipitor but I can't seem to get my numbers down to under 200. I have a family history of heart disease. I have some reservations as my current regimen is well tolerated and is working so well. In your opinion are the risks of my current regimen that serious and if I do change to Truvada, can I if needed in the future, go back to my current regimen? Thanks.
| Response from Dr. McGowan
Thanks for your question.
This is a discussion that is taking place in many doctor's offices. It is good that your provider is up to date and openly discussing issues with you.
The question about abacavir (the component of epzicom that has recently been linked with heart disease)and risk for heart disease (specifically heart attacks or myocardial infartion)is complicated and remains very controversial. It appears that people who start abacavir have a higher risk of a heart attack mostly within the first 6 months of treatment. There is some sugestion that that risk may continue beyond that point, but that is not clear. Most people who had a heart attack had other risk factors for heart attack (some with multiple risks) such as smoking, diabetes, abnormal cholesterol, obesity, and strong family history of (close relatives with) heart attacks. This decision is best made on the facts and what things you can do to reduce your risk for a heart attack. For example, if you smoke, stopping would have a much greater impact than switching meds. Similarly focus on diet and excercise are important.
If you do switch when your viral load is undetectable, then from a viral resistance point of view, you can always return to epzicom in the future. However, if the risk of heart attack is really up in the first 6 months of treatment, switching back and forth could reset the clock for you.
Best of luck,
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Red Spots A Sign Of Acute HIV Infection?
- Runny Nose Could I Have Acute HIV Infection
- Testicular Pain Could I Have Acute HIV Infection
- Muscle Ache After Performing Oral Sex Sign Of HIV AIDS
- Painful Ejaculation After Anal Sex Without Condom Does It Mean I Have HIV
- Swollen Glands After Lap Dance Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.